Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 159, NWS Jackson, KY

July 11, 20124 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 11, 2012, 4:23 PM EDT for 4 counties in Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 4:23 PM EDT (20:23 UTC)
Expired
Jul 11, 2012, 5:00 PM EDT
In force
37 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Floyd County, KY, Johnson County, KY, Magoffin County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 41 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS53 KJKL 112023
SVRJKL
KYC071-115-153-175-112100-
/O.NEW.KJKL.SV.W.0159.120711T2023Z-120711T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
423 PM EDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHWESTERN JOHNSON COUNTY IN NORTHEAST KENTUCKY...
  NORTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  EAST CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 500 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM BARNETTS CREEK TO DENVER TO COLLISTA...AND MOVING WEST AT 15
  MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  SALYERSVILLE...OIL SPRINGS...PATRICK...LEANDER...HARGIS...NILES...
  WIN...BONANZA...DOBSON...BALLOT...MINEFORK...SWAMP BRANCH...
  WHEELERSBURG...LACEY...LEATHA...RICEVILLE...FALCON...BROWNLOW...
  FLAT FORK AND QUOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3790 8284 3781 8279 3770 8267 3766 8299
      3774 8316 3789 8318
TIME...MOT...LOC 2023Z 076DEG 12KT 3784 8294 3779 8290
          3776 8283
WIND...HAIL 60MPH 0.88IN

$$

PELTON
2 follow-up statements
091 
WWUS53 KJKL 112045
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT WED JUL 11 2012

KYC071-115-153-175-112100-
/O.CON.KJKL.SV.W.0159.000000T0000Z-120711T2100Z/
JOHNSON KY-MAGOFFIN KY-MORGAN KY-FLOYD KY-
445 PM EDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FLOYD...EAST CENTRAL MORGAN...NORTHERN MAGOFFIN AND SOUTHWESTERN
JOHNSON COUNTIES UNTIL 500 PM EDT...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GRAYFOX TO EMMA TO CONLEY...MOVING WEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  SALYERSVILLE...PERLIE...GYPSY...IVYTON...MARSHALLVILLE...MARY...
  TELLA...PLUTARCH...STRINGTOWN...LICKSBURG...BRADLEY...MAGGARD...
  BURNING FORK...HALEBURG...ORIENT...LOGVILLE...ROYALTON...WEST
  ROYALTON STATION...SKAGGS AND CISCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3790 8284 3781 8279 3770 8267 3766 8299
      3774 8316 3789 8318
TIME...MOT...LOC 2046Z 080DEG 15KT 3787 8305 3781 8306
          3774 8297
WIND...HAIL 60MPH <.50IN

$$

PELTON
000 
WWUS53 KJKL 112059
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT WED JUL 11 2012

KYC071-115-153-175-112109-
/O.EXP.KJKL.SV.W.0159.000000T0000Z-120711T2100Z/
JOHNSON KY-MAGOFFIN KY-MORGAN KY-FLOYD KY-
459 PM EDT WED JUL 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FLOYD...EAST
CENTRAL MORGAN...NORTHERN MAGOFFIN AND SOUTHWESTERN JOHNSON COUNTIES
WILL EXPIRE AT 500 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3790 8284 3781 8279 3770 8267 3766 8299
      3774 8316 3789 8318
TIME...MOT...LOC 2059Z 080DEG 15KT 3786 8312 3780 8313
          3773 8304

$$

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:32 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 11, 3:32 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT WED JUL 11 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 332 PM EDT WED JUL 11 2012

WHAT IS LEFT OF A DECAYING FRONTAL BOUNDARY WAS OVER KENTUCKY THIS
AFTERNOON. THE POSITION OF THE FRONT IS SOMEWHAT IN QUESTION...WITH A
PREVIOUS AREA OF SURFACE CONVERGENCE MARKING THE FRONT TO OUR SOUTH
BECOMING BLURRED AS A MORE NORTHERN AREA OVER KENTUCKY BECOMES MORE
PRONOUNCED. TEMPERATURES WERE GENERALLY WARMER TO THE NORTH OF THE
BOUNDARY DUE TO GREATER SUNSHINE...WHILE DEW POINTS WERE HIGHER TO
THE SOUTH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WERE
DEVELOPING DURING THE AFTERNOON ALONG AND SOUTH OF THE BOUNDARY...
GENERALLY SOUTH OF INTERSTATE 64.

WILL LOOK FOR SOME OF THIS ACTIVITY TO DIMINISH THIS EVENING WITH
LOSS OF HEATING...AND HAVE GONE WITH SUB-20 POPS NORTH OF INTERSTATE
64 FOR TONIGHT. HOWEVER...DEEPER MOISTURE WILL GRADUALLY MOVE
NORTHWARD TONIGHT THROUGH THURSDAY NIGHT IN THE FLOW AROUND A WEAK
MID/UPPER LEVEL LOW SHIFTING SLOWLY NORTH FROM THE LOWER MISSISSIPPI
VALLEY. THIS WILL BRING AN INCREASING PROBABILITY OF PRECIP FROM
SOUTH TO NORTH. HAVE USED CHANCE POPS IN THE SOUTH TONIGHT...WITH
VALUES INCREASING ON THURSDAY AND THURSDAY NIGHT...WITH LIKELY
VALUES EVERYWHERE THURSDAY NIGHT.

FORECAST SOUNDINGS SHOW THE ARRIVAL OF A NEARLY SATURATED COLUMN WITH
NEAR MOIST ADIABATIC LAPSE RATES. WILL EXPECT A MIX OF STRATIFORM
PRECIP AND GENERALLY WEAK CONVECTION. ONCE CONVECTION WANES THIS
EVENING...THE BEST SHOT AT THUNDERSTORMS WILL BE WITH HEATING DURING
THURSDAY AFTERNOON. PRECIPITABLE WATER WILL BE NEAR 2 INCHES ONCE THE
DEEP MOISTURE ARRIVES...AND STEERING FLOW FAIRLY WEAK...SO ISOLATED
HEAVY RAINFALL WILL BE A POSSIBILITY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 332 PM EDT WED JUL 11 2012

THE MOST RECENT RUNS OF THE ECMWF(00Z) AND GFS(12Z) MODELS WERE IN
DECENT AGREEMENT FOR DAYS 3-7 OF THE FORECAST. THE OVERALL WEATHER
WILL FEATURE A SLUGGISH FRONTAL BOUNDARY...WHICH IS PROGGED TO SET
UP ACROSS THE TENNESSEE VALLEY TOWARD THE END OF THE WEEK...AND A
SERIES OF SHORTWAVES THAT WILL MOVE ALONG THE BOUNDARY. BOTH MODELS
HAVE ACTIVE WEATHER OCCURRING DURING THE DAYTIME HOURS FROM FRIDAY
THROUGH MONDAY...PARTICULARLY DURING THE PEAK HEATING HOURS EACH
DAY. THE NIGHT TIME PERIODS ARE MUCH DRIER IN THE ECMWF MODEL THAN
THE GFS...WHICH DID NOT SEEM REASONABLE CONSIDERING THE PRESENCE OF
THE FRONT AND ANY WAVES THAT MOVE ALONG IT. WITH THAT IN MIND...WENT
WITH THE HIGHEST PRECIPITATION PROBABILITIES DURING THE LATE MORNING
THROUGH LATE AFTERNOON PERIODS EACH DAY...WITH MUCH LOWER PRECIP
CHANCES DURING THE NIGHT TIME PERIODS AFTER LOSS OF HEATING. BASED
ON THE ACTIVE WEATHER PATTERN FEATURED IN BOTH MODELS...WILL INCLUDE
A CHANCE OF RAIN IN THE FORECAST EACH DAY AND NIGHT TIME PERIOD OF
THE EXTENDED.

TEMPERATURES WILL RUN AT OR BELOW NORMAL THROUGHOUT THE PERIOD...ON
ACCOUNT OF EXTENSIVE CLOUD COVER AND SCATTERED TO NUMEROUS SHOWERS
AND STORMS THROUGH EARLY NEXT WEEK. BY THE MIDDLE OF NEXT WEEK...THE
PRECIPITATION CHANCES WILL DECREASE QUITE A BIT AS THE FRONT BECOMES
WASHED OUT AND THE AIR MASS BEGINS TO WARM. NEXT WEEKS TEMPERATURES
WILL BE SEVERAL DEGREES WARMER THAN AT THE START OF THE PERIOD DUE
TO MUCH LESS EXTENSIVE PRECIPITATION AND CLOUD COVER. OVERALL THE
TEMPERATURE FORECAST WAS DERIVED BY GOING AT LEAST A FEW DEGREES
COOLER THAN THE LATEST COMPUTER GUIDANCE...WITH THE WARMEST TEMPS
OCCURRING EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 111 PM EDT WED JUL 11 2012

VFR IS EXPECTED FOR MOST LOCATIONS DURING THE PERIOD. ISOLATED
SHOWERS OR THUNDERSTORMS WITH SUB-VFR CAN NOT BE RULED OUT THIS
AFTERNOON AND EARLY EVENING...BUT THE PROBABILITY AT ANY GIVEN POINT
IS TOO LOW FOR ANY TYPE OF RESTRICTION IN A TAF. SHOWERS AND POSSIBLY
THUNDERSTORMS BECOME MORE LIKELY OVER THE EXTREME SOUTHERN AND
SOUTHEASTERN PORTIONS OF THE AREA NEAR TN AND VA OVERNIGHT AND ON
THURSDAY MORNING...POSSIBLY BRINGING MVFR OR IFR. OUTSIDE OF
PRECIP...LOCALIZED VALLEY FOG MAY DEVELOP OVERNIGHT WHERE CLOUDS
REMAIN THIN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM....AR
AVIATION...HAL
Hazardous weather outlook, Jul 11, 3:20 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
320 AM EDT WED JUL 11 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
320 AM EDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY

In the hours before

Special weather statement, Jul 11, 3:29 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
329 PM EDT WED JUL 11 2012

KYZ058-111-112000-
ESTILL-LEE-
329 PM EDT WED JUL 11 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400
PM EDT WEDNESDAY AFTERNOON...

   NORTHWESTERN LEE AND
   SOUTHERN ESTILL.

AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PITTS...OR 6
MILES EAST OF IRVINE...MOVING SOUTHWEST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PINNACLE AROUND
335 PM EDT...WILLOW SHOALS AROUND 345 PM EDT...PRYSE AROUND 355 PM
EDT...DOE CREEK AROUND 400 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Special weather statement, Jul 11, 4:10 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT WED JUL 11 2012

KYZ107-112045-
JOHNSON-
410 PM EDT WED JUL 11 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 445
PM EDT WEDNESDAY AFTERNOON...

   JOHNSON.

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PAINTSVILLE...
MOVING WEST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BLAIR AROUND
415 PM EDT...STAFFORDSVILLE AROUND 420 PM EDT...DENVER AROUND 425 PM
EDT...BARNETTS CREEK AROUND 435 PM EDT...SWAMP BRANCH AROUND 440 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.